Hail, Custer
- When
- April 6, 5:40 PM CST
- Where
- Custer County, 6.26 mi SE of Oconto
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 41.090, -99.690
Hail size was mainly quarters and nickels, with some half dollar size.
Thunderstorms developed along a stationary front, situated across central Nebraska during the early evening hours of April 6th. Some of the storms produced golf ball sized hail over southern Custer county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms developed along a stationary front, situated across central Nebraska during the early evening hours of April 6th. Some of the storms produced golf ball sized hail over southern Custer county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 6, 5:31 PM CST, 9 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 631 PM CDT Tue Apr 6 2021 .SHORT TERM...(This evening through Wednesday night) Issued at 259 PM CDT Tue Apr 6 2021 Regarding Severe Potential...An occluding surface low sits near McCook, NE this afternoon with an inverted surface trough axis/differential heating boundary stretching northeastward to near O'Neill, NE. A dry line extended southward from this low into portions of central Kansas. The surface low and differential heating boundary intersection (evident on the periphery of a persistent stratus deck with ~20F temperature spreads) will be the primary focus for strong to severe convection through this evening locally. To the southeast of the boundary, the warm sector remains capped with the gradient in SBCAPE (~500-1000 J/kg) position just along and near a Curtis to Broken Bow line. This will be the primary zone of interest as capping continues to slowly erode over the next few hours. Confidence remains low in any storms becoming surface based before they progress eastward out of the CWA. The greatest threat of a storm becoming surface based will be across portions of Frontier, Custer,and Wheeler counties. However, the severe threat is not mitigated should storms likely remain elevated. Strong deep layer shear (~40-50kts) would support updraft organization amid ~1000 J/kg of MUCAPE and steep midlevel lapse rates (>9C/km). Forecast soundings indicate rather straight line hodographs above the effective inflow layer, so storms may have a propensity to interact with one another should they remain elevated. A more messy mode may lead to transient and very brief updraft rotation and mitigate the hail threat some. Furthermore, shear may be too strong given somewhat meager instability. With all this said, a strong to severe storm cannot be ruled out in the far southeastern CWA this afternoon, especially within the first couple hours of formation. Regarding Snow Potential...Convection continues across portions of the northern Panhandle and adjacent southwestern South Dakota. Surface temperatures have slowly fallen into the middle 30s amid evaporative cooling process. The primary upper low, currently located over NW Colorado will progress southeastward towards western Kansas through tonight. As this low approaches the area, expect increasing FGEN in the H7 to H85 layer. Cooling will continue across the Pine Ridge through this evening and a switchover to snow should occur by late evening. The best forcing arrives overnight and will this will be the greatest period to see accumulations. Potential for convective enhancement may lead to rather high rates at times, though SLRs will only remain near 5-7:1. The biggest question marks surround the warm ground temperatures and lack of very cold air aloft. Will remain conservative with the highest accumulations of around 1-3" along the higher terrain of the Pine Ridge. The ongoing Winter Weather Advisory looks on track. Some snowflakes may mix into the rain overnight as far east as Highway 83, though little to no accumulation is anticipated outside of the far northwestern CWA. Precipitation looks to slowly end from west to east through Wednesday night as the system begins to exit the area. Total QPFs should range from near 0.75" north of Highway 2 to <0.10" in southwest Nebraska. Elevated H85 flow should lead to gusty winds Wednesday afternoon as mixing is anticipated in the postfrontal airmass. A few gusts approaching 40mph cannot be ruled out. .LONG TERM...(Thursday through Tuesday) Issued at 259 PM CDT Tue Apr 6 2021 A brief lull is anticipated Thursday as shortwave ridging progresses across the Plains. Clouds clear out through the afternoon and temperatures return to the 60s and low 70s. The next upper low drops in Friday afternoon and evening. The exact track and strength of this low remains in question, though it won't have a lot of moisture to work with in the wake of Today's system. Some light precipitation is possible, though ensemble guidance suggests it should remain <0.1". Beyond Friday confidence wanes further with another potential system late weekend. Yet again this system does not look to have a lot of available moisture locally, and widespread precipitation does not look likely as of now. Additionally, deterministic solutions do not strengthen this system until it passes off to the east. This system may linger into early next week, and until solutions converge confidence remains too low to include more than slight chances of precip. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 630 PM CDT Tue Apr 6 2021 Isolated thunderstorms will be moving through western and north central Nebraska through the evening and ceilings will continue to be low through tomorrow during the day, prompting MVFR to IFR conditions. Winds will be gusty out of the north through the forecast period. In northern Nebraska including KVTN and KGRN, rain will transition to a rain/snow mix or snow alone through the night, then back to rain tomorrow morning. && .LBF WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 10 AM MDT Wednesday for NEZ004. && SHORT TERM...Brown LONG TERM...Brown AVIATION...Meltzer
Hazardous Weather Outlook National Weather Service North Platte NE 307 PM CDT Tue Apr 6 2021 NEZ004>010-022>029-035>038-056>059-069>071-094-072015- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 307 PM CDT Tue Apr 6 2021 /207 PM MDT Tue Apr 6 2021/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Isolated thunderstorms capable of small hail are possible across western and north central Nebraska this evening. An isolated severe storm or two may form along and east of a line from Stockville to Callaway, Taylor and O'Neill. Large hail is the primary severe weather hazard. Snow is possible this evening over the Pine Ridge of northern Sheridan county and portions of the eastern Panhandle. Accumulations of 1 to 4 inches are possible with the heaviest amounts across northern Sheridan county. See the latest winter weather bulletin for details. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. Elevated fire weather conditions are likely across southwest Nebraska, the southern Sandhills and the southern Panhandle. Thursday. This area is being monitored for a possible Fire Weather Watch. Northwest winds gusting to 30 mph and afternoon humidity below 15 percent are the concern. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
Special Weather Statement
National Weather Service North Platte NE
545 PM CDT Tue Apr 6 2021
NEZ038-062315-
Custer NE-
545 PM CDT Tue Apr 6 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CUSTER COUNTY UNTIL
615 PM CDT...
At 545 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Oconto, or 23 miles northwest of Lexington, moving
north at 35 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Callaway and Lodi.
LAT...LON 4134 10008 4134 9978 4105 9983 4104 10006
4104 10010
TIME...MOT...LOC 2245Z 184DEG 29KT 4108 9998
SnivelySpecial Weather Statement National Weather Service North Platte NE 612 PM CDT Tue Apr 6 2021 NEZ038-062345- Custer NE- 612 PM CDT Tue Apr 6 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CUSTER COUNTY UNTIL 645 PM CDT... At 612 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles west of Oconto, or 23 miles north of Lexington, moving north at 40 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Callaway, Oconto, Lodi and Pressey State Wildlife Management Area. LAT...LON 4139 10003 4139 9966 4105 9972 4105 10006 TIME...MOT...LOC 2312Z 188DEG 37KT 4111 9989 Snively
Special Weather Statement National Weather Service North Platte NE 637 PM CDT Tue Apr 6 2021 NEZ005-024-025-094-070015- Hooker NE-Eastern Cherry NE-Western Cherry NE-Thomas NE- 637 PM CDT Tue Apr 6 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHERRY... NORTHEASTERN HOOKER AND NORTHWESTERN THOMAS COUNTIES UNTIL 715 PM CDT/615 PM MDT/... At 637 PM CDT/537 PM MDT/, Doppler radar was tracking a strong thunderstorm near Seneca, or 7 miles east of Mullen, moving north at 35 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Mullen, Seneca, Highway 97 crossing the North Loup River, Marsh Flat, Giant Hill, Highway 97 crossing Big Creek and Kelso. This includes the following highways... Highway 2 between mile markers 184 and 199. Highway 97 between mile markers 61 and 104. LAT...LON 4194 10077 4194 10104 4250 10115 4249 10070 TIME...MOT...LOC 2337Z 179DEG 28KT 4205 10090 Snively
The North Platte radar (KLNX), 121 km away, was scanning. The volume nearest the first event began at 23:41 UTC.
2 hail. Local standard time, as filed.
Hail size was mainly quarters and nickels, with some half dollar size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953318, 953319.